The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

VM diagnosis, but all the drugs make my tinnitus worse

Hi there,

Looking for some advice on vestibular migraine medication that doesn’t increase pre-existing tinnitus, as it seems all the ones I’ve tried take it from a 3/10 to a 8+/10 loudness.

  • Venlafaxine (increase of tinnitus after a few days)
  • Cymbalta (same problem)
  • Lexapro (5 days later, tinnitus screaming)
  • Amitriptyline (12 hours later, tinnitus bonkers)
  • Verapamil (5 days later, although dizzy disequilibrium went away completely on day 5)
  • Propranolol (2-3 days later, plus super low heart rate)

Quick history if anyone is curious:

  • First migraine with Aura ever, middle of last year. Visual aura, slight vertigo (room spinning)
  • Second migraine two weeks later. Third a week after that. Then a few months of no issues.
  • Went for a walk November 2019, all of a sudden, very dizzy (not vertigo, more like self-movement generated disequilibrium).
  • Apart from a few days here and there of relief, it’s been chronic dizziness (no vertigo) ever since.
  • Improvement with regular daily exercise and the standard magnesium, butterbur, vit B etc.

My diagnosis was chronic vestibular migraine, maybe PPPD.

All advice/help is absolutely welcome. I’d love to get this puzzle figured out.

Sorry you’re experiencing trouble. I am on venlafaxine. Each time I increase my dosage my symptoms increase for a period of time. My neurologist confirms this is completely normal. I have read on the forum that this is also normal for other meds. You should start slow and work your way up to a level in which the meds will work (check with your doctor). There is no lightning in a bottle. The meds take time to work. Apparently in some causes, moths. Hope it helps.

Hi Sonny,

I know someone locally here in town that has been diagnosed with chronic vestibular migraine and he has really bad tinnitus. It gets A LOT better when he is on the migraine diet. Have you tried diet yet?

I have pre-existing tinnitus (before MAV) and nothing really seems to change it, but it doesn’t bother me anymore. I hope you get some relief soon, if you’ve failed that many medications I think you’d qualify to try a CGRP medication such as Aimovig or Emgality. Other option, if you feel that you have head pressure, is to try the Cefaly device.

Good luck, hope this helps,
Erik

Thanks for the replies!

Yes, I’m on the migraine diet (based on https://thedizzycook.com/, which I think is derived from 1-2-3 Heal your Headache). So far, no change in tinnitus or dizziness.

I was hoping to see some folks from the community say “oh, yes, my tinnitus spiked, but don’t worry, 2 weeks later it was fine” to give me some hope. :slight_smile:

I think the next treatment in the plan is the CGRP meds. I’m nervous about those, as I’d be living with side-effects for a month plus. If those give me a tinnitus spike, I’m not sure how well I’d cope.

Thanks again for the replies!

I was nervous too that it would make more dizzy, held off for like 6 months, but I’m glad I did finally try it - I don’t notice any side effects, it is a very targeted drug for migraine unlike all the traditional migraine drugs which affects various neurotransmitters and the body’s metabolism.

They do have an acute oral CGRP drug now, so you might ask your doc for a one time dose of that just to test if it makes tinnitus worse before going to a 1-month injectable preventative - just a thought, good luck